Causes of Hair Loss in Women: Anagen Effluvium

There are many different causes of hair loss. While it’s expected that a large percentage of men will start to lose their hair at some point in their lives, women may be shocked when the condition affects them. One cause of hair loss in both men and women is a condition called anagen effluvium.


Anagen effluvium is often the result of taking certain medications or from exposure to toxic substances. One of the most well known reasons for this type of hair loss is the use of certain chemotherapy drugs in cancer therapy. Hair loss will typically begin 1 to 2 weeks after the first chemotherapy treatment and become most obvious after a month or two. However, many other medications can also cause hair loss. Levodopa, cyclosporine, colchicine and vitamin A derivative drugs have all been known to cause angagen effluvium.

Whether or not a patient experiences hair loss from a particular drug will depend on personal susceptibility, the dosage of the drug and the duration of treatment. Some of the toxic chemicals that can cause the disorder include arsenic, thallium, lead, boron and bismuth. Other possible causes of anagen effluvium include endocrine disorders, genetic conditions, radiation exposure and nutrient deficiencies.


The symptoms of anagen effluvium are rapid, diffuse hair loss throughout the scalp and body. The condition affects follicles that are in the anagen (or growing) phase of their life cycle. Because up to 90 percent of hairs are in this phase at any one time, the resulting hair loss can be quite extensive.

The hair loss in anagen effluvium is a result of failure of cell division inside the hair follicles. Once hair fiber production stops, all the hairs that were in the growing phase begin to fall out at the same time.


Once the affecting medication is discontinued, the hair will begin to grow back within a few weeks. However, occasionally, regrowth will not take place for up to 3 months. It’s not uncommon to experience a change in color or texture once the hair starts to grow back. These changes may continue for years, but will typically resolve once the anagen phase of hair growth is complete. The use of topical minoxidil can shorten the duration of hair loss from chemotherapy or radiation treatment by up to 50 days.

When the cause of anagen effluvium is an underlying medical condition, treating the condition can result in a return of normal hair growth patterns. This is especially true when the cause is an endocrine disorder such as hypothyroidism or hypopituitarism. Once hormones have been restored to adequate levels, hair growth and texture usually improves.

Likewise, hair loss caused by nutrient deficiencies should resolve itself once the dietary deficiency is addressed. If you are experiencing symptoms of anagen effluvium from an unknown cause, consult with your doctor. Bring a list of all the medications that you have taken within the last several months.